Alert archive / Michigan / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at Aug 2, 2004, 3:30 PM EDT for Luce County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 2, 2004, 5:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Marquette, MI
- Area
- Counties, with a storm outline in the text
County Luce County, MI
The radar
The Marquette radar (KMQT), 168 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.5 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KMQT 021930 FFWMQT MIC095-022130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 330 PM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * FLASH FLOOD WARNING FOR... LUCE COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 530 PM EDT * AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL NEAR PINE STUMP JUNCTION...MOVING SLOWLY TO THE EAST. RADAR ESTIMATES THAT 3 INCHES OF RAIN HAS FALLEN OVER THIS AREA BETWEEN 200 PM AND 330 PM EDT. * ADDITIONAL RUNOFF MAY CAUSE FLOODING ALONG THE TWO HEARTED RIVER AND ITS TRIBUTARIES...POSSIBLY AFFECTING COUNTY ROADS 407...410... 416 AND 418. DO NOT DRIVE YOUR AUTOMOBILE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO CROSS SAFELY. IT TAKES ONLY SIX INCHES OF FAST MOVING WATER TO SWEEP A VEHICLE AWAY...AND ONLY TWO FEET OF WATER TO FLOAT ANY VEHICLE...INCLUDING SPORT UTILITY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS... OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. LAT...LON 4661 8578 4643 8579 4631 8473 4667 8471 WWW.CRH.NOAA.GOV/MQT/ $$ LESTER
2 follow-up statements
000 WGUS73 KMQT 022032 FFSMQT MIC095-022130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 432 PM EDT MON AUG 2 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM EDT FOR LUCE COUNTY... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS HAVE MOVED OUT OF THE AREA. HOWEVER...RADAR ESTIMATED THAT 3 TO 4 INCHES OF RAIN HAD FALLEN BETWEEN 200 PM AND 400 PM EDT NEAR AND JUST WEST OF PINE STUMP JUNCTION. RUNOFF FROM THIS RAIN WILL CONTINUE THE THREAT OF FLASH FLOODING IN THIS AREA THROUGH 530 PM EDT...PARTICULARLY ALONG THE TWO HEARTED RIVER AND ITS TRIBUTARIES...POSSIBLY AFFECTING COUNTY ROADS 407... 410...416 AND 418. DO NOT DRIVE YOUR AUTOMOBILE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO CROSS SAFELY. IT TAKES ONLY SIX INCHES OF FAST MOVING WATER TO SWEEP A VEHICLE AWAY...AND ONLY TWO FEET OF WATER TO FLOAT ANY VEHICLE... INCLUDING SPORT UTILITY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS... OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. $$ WWW.CRH.NOAA.GOV/MQT/ LESTER
000 WGUS73 KMQT 022130 FFSMQT MIC095-022145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 530 PM EDT MON AUG 2 2004 ...THE FLASH FLOOD WARNING FOR LUCE COUNTY HAS BEEN ALLOWED TO EXPIRE... SLOW MOVING THUNDERSTORMS EARLIER THIS AFTERNOON PRODUCED BETWEEN 3 AND 4 INCHES OF RAIN IN AN AREA NEAR AND TO THE WEST OF PINE STUMP JUNCTION IN NORTHWESTERN LUCE COUNTY. THESE STORMS HAVE SINCE MOVED OUT OF THE AREA. THOUGH THERE MAY STILL BE SOME LOCALIZED PONDING OF WATER...THE THREAT OF FLASH FLOODING HAS ENDED. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. NO FURTHER THUNDERSTORMS ARE EXPECTED THIS EVENING. $$ WWW.CRH.NOAA.GOV/MQT/ LESTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 11:05 AM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 2, 11:05 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1105 AM EDT MON AUG 2 2004 .DISCUSSION... THE MAIN CONCERN WITH THIS UPDATE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WATER VAPOR IMAGERY AND RUC/ETA SHOWING A LOW OVER HUDSON BAY FORMING A LONGWAVE TROUGH. ANOTHER LOW IS OFF THE COAST OF ALASKA...AND A RIDGE OVER THE CANADIAN ROCKIES SEPARATING THESE TWO. THE FLOW ACROSS THE NORTHERN PLAINS IS FROM THE WEST NORTHWEST. A LARGE MCS IS OVER MINNESOTA THIS MORNING...IN AREA OF AN 850MB THETA-E RIDGE. A WEAK SHORTWAVE MOVED THROUGH SOUTHERN WISCONSIN AND THE U.P. OVERNIGHT AND GENERATE A FEW STRONG THUNDERSTORMS AROUND MANISTIQUE. SURFACE ANALYSIS SHOWING A RIDGE OVER SOUTH CENTRAL CANADA...A TROUGH OVER STRETCHING FROM JAMES BAY THROUGH WESTERN LAKE SUPERIOR TO A LOW OVER SOUTH DAKOTA. THE FLOW WILL TAKE THE MCS OVER NORTHERN WISCONSIN TO THE SOUTHEAST AND KEEP IT SOUTH OF THE FORECAST AREA THIS AFTERNOON. SURFACE DEW POINTS AND THE THETA-E RIDGE WILL WEAKEN THROUGH THE AFTERNOON AS IT SLIDES SOUTHEAST. ETA IS DEVELOPING CAPE OF AROUND 1200 J/KG ALONG THE NORTHERN LAKE MICHIGAN SHORE BY LATE AFTERNOON. RUC IS DEPICTING SURFACE DEW POINTS AROUND 72F THIS AFTERNOON OVER SOUTH CENTRAL U.P...WHEREAS THE OTHER MODELS SHOWING DEW POINTS INTO THE MID AND UPPER 60S. RUC ALSO SUGGEST CAPES INTO THE 2000+ J/KG RANGE. COMPARISONS OF CURRENT OBSERVATIONS SUPPORT THE LOWER CAPE AND SURFACE DEW POINT CONDITIONS. ALSO EXPECT THE STRONG THUNDERSTORM ACTIVITY OVER WISCONSIN WILL ROB THE FORECAST AREA OF SOME OF THE INSTABILITY AND MOISTURE. STILL CONDITIONS LOOK FAVORABLE FOR SCATTERED SHOWER AND THUNDERSTORMS THIS AFTERNOON...BUT DO NOT EXPECT ANY SEVERE AT THIS TIME. TRAJECTORY FORECAST SUGGEST TEMPERATURES INTO THE MID 80S THIS AFTERNOON. GUIDANCE WILL HAS LOWER MAX TEMPS. BLOW OFF OF THE MCS OVER WISCONSIN WILL BLANKET THE FORECAST AREA AND SHOULD LIMIT TRADITIONAL HEATING AND THE INSTABILITY WILL GENERATE MORE CLOUDS. THUS FAVOR THE GUIDANCE. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && DLG
Hazardous weather outlook, Aug 2, 5:10 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 510 AM EDT MON AUG 2 2004 MIZ001>007-009>014-084-085-031200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 510 AM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BECOME SCATTERED OVER WESTERN UPPER MICHIGAN EARLY THIS MORNING...AND SCATTERED THUNDERSTORMS WILL DEVELOP OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH IN THE AFTERNOON OVER WESTERN UPPER MICHIGAN...AND LATE THIS EVENING ACROSS CENTRAL UPPER MICHIGAN. STORMS THIS AFTERNOON MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) LAROSA
In the hours before
Local storm report, Aug 2, 3:20 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
320 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL 15 N RAPID RIVER 46.14N 86.97W
08/02/2004 1.00 INCH DELTA MI PUBLIC
&&
AJThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:47 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta | 58 min |
| Aug 2, 1:29 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 61 min |
| Aug 2, 1:45 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 60 min |
| Aug 2, 2:23 PM EDT | Special Marine Warning | MQT | 52 min | |
| Aug 2, 2:23 PM EDT | Special Marine Warning | MQT | 52 min | |
| Aug 2, 2:55 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 65 min |
| Aug 2, 2:57 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 63 min |
Nearby
Flash Flood Warnings in Michigan, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.